SPRINGFIELD, Mass. (WGGB) –
Warning labels on birth control pill packages, it’s something the Food and Drug Administration is considering.
The F-D-A says there’s growing evidence that newer contraceptive drugs have a higher risk of blood clots than older drugs.
”It could have gone to my eye, my heart, my lung and all could have been detrimental,” said Laura McGill.
McGill had a close call last year when she developed a blood clot.
”I was driving home from work and my arm was down and I got a tingly feeling,” explained McGil.
She says over the next 24-hours it got worse and her arm turned purple.
She was rushed to the hospital where after several tests and xray’s they found a blood clot in her arm.
”They ruled it must have been birth control pill because I was on it so long and also a moderate smoker in my teenage years,” said McGill.
She also has a genetic mutation making her at higher risk for blood clots.
There is new evidence suggesting that birth control pills with a man made hormone called
Drospirenone in it creates a slightly higher risk for blood clots.
So the F-D-A is considering putting warning labels on birth control pill packages.
”If these studies are right, the order of risk is between. 6 blood clots a year in 10-thousand women or 8 to 10 blood clots a year in 10-thousand women, so a rare case, even if you double it which we’re not here, its still a rare case. So there’s such a small increase in risk that has to be weighed against how well the pill is doing for your life right now.
Dr. Kate O’connell White, the Head of Family Planning at Baystate isn’t convinced of any increase risk….she says the information isn’t clear yet.
”Studies can be hard to interpret. It seems new studies come out and conflict with old ones. It’s important for women and providers don’t make hasty decisions when 1 piece of new information comes out you should wait until all information is out there and we can get to what the truth might be.
Dr. White worries when any type of negative news comes out about birth control some women will get scared and stop taking their pill, she says a woman should never do that unless she talks to her doctor.